Wyoming, 2024High Wind in Wyoming, December 18, 2024
December 18, 2024 · NWS UNR · 2 events in 2 counties and zones
A strong cold front passed through the region during the late evening hours, bringing strong wind gusts to far northeast Wyoming. Wind gusts to around 60 mph were recorded across parts of extreme northeast Wyoming for a brief time.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passed through the region during the late evening hours, bringing strong wind gusts to far northeast Wyoming. Wind gusts to around 60 mph were recorded across parts of extreme northeast Wyoming for a brief time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 18, 5:47 PM MST, 4 hours 13 minutes earlier. Its key messages:
- A clipper system will bring chances for light rain/freezing rain across northwestern SD this evening and strong northwest winds across the SD plains late tonight into Thursday
- Mostly dry conditions are expected late week into at least early next week with temperatures near to above average across most of the area.
Area forecast discussion, Dec 18, 5:47 PM MST, 4 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
547 PM MST Wed Dec 18 2024
.KEY MESSAGES...
- A clipper system will bring chances for light rain/freezing rain
across northwestern SD this evening and strong northwest winds
across the SD plains late tonight into Thursday
- Mostly dry conditions are expected late week into at least early
next week with temperatures near to above average across most
of the area.
&&
.UPDATE...
Issued at 536 PM MST Wed Dec 18 2024
Given hires model trends and bufr progs, have expanded the high
wind warning west into the northern and central Black Hills.
Soundings indicate a high prob for 50+ knot winds in the higher
terrain tonight with likely standing wave mix down, coupled with
steepening low level lapse rates. Spearfish and Rapid City should
see a period of warning level gusts Thur morning, esp areas that
typically see downsloping from the BH (foothills). Otherwise,
left the rest of the hazards as is.
&&
.DISCUSSION...(This Evening Through Wednesday)
Issued at 201 PM MST Wed Dec 18 2024
Current sfc obs depict northwest-southeast oriented warm front
draped across western SD and pushing northward. A developing sfc
low is centered over southern AB/northwestern MT associated with a
shortwave trof crossing the northern Rockies. Visible satellite
imagery depicts eroding band of low clouds over central SD with
mid level WV imagery showing push of moisture associated with the
incoming system entering the Northern Plains.
The upper level shortwave and attendant sfc low/clipper system
will swing southeast through this afternoon and evening, making it
to the Northern Plains by late tonight. The center of the low
(along with the strongest forcing) will pass to our north which
will keep most of the area dry with this system. However
northwestern into south central SD may see slight chances for
precip later this evening as a cold front pushes through. Thermal
profiles favor freezing rain developing over northwestern SD as
sfc temperatures will dip below freezing with warmer air aloft.
Any ice accumulations are expected to be light, generally a trace
to perhaps a hundredth of an inch.
3 hr pressure rises of 4 to 5 mb and CAA behind the front will
support the development of strong northwest winds early Thursday
morning. These pressure rises along with a corridor of 60-70kt
winds at ~850-725 mb will be supportive of wind gusts of 55-65mph
at the surface. HREF probabilities have 60-70% for wind gusts of
60 mph or greater across northwestern SD through early this
morning. Therefore have opted to upgrade the High Wind Watch to a
High Wind Warning. As for south central SD, the most recent model
runs have pointed to more favorable conditions for strong winds to
develop. The 12z run of the HREF depicts 60-80% probabilities for
wind gusts exceeding 55 mph, though the chances drop off to 10%
for gusts exceeding 60 mph. However, with modest pressure rises of
4 to 5 mb/3hr and 50-60kt winds just off the surface, there is
the potential for high wind warning criteria gusts. Therefore have
expanded the high wind warning to cover south central SD. Winds
will die down late Thursday afternoon as the clipper slides to the
southeast with high pressure building in its wake.
Arctic air mass will push into the Northern Plains Thursday and
Friday as the clipper moves out of the region. The coldest temps
should remain to our north/northeast with highs in northwestern SD
in the 20s and highs across northwestern WY and southwestern SD
in the 40s. Ridge builds over the western US by this weekend with
temperatures across the CWA warming into the 40s to 50s by
Saturday and Sunday. Weak shortwave crosses the region late Friday
into Saturday. Moisture with this system will be limited and it
looks like the only sensible weather impacts will be breezy
southerly winds Friday afternoon followed by a wind shift to the
northeast as the wave passes through. A slightly stronger
shortwave crosses the region Sunday which could bring chances for
light rain/snow across parts of northeastern WY and far western
SD. Near zonal flow will facilitate mild conditions through
Christmas week. Deterministic guidance is still showing a system
developing over the central plains and swinging up north by
Christmas Day, which could give us another shot at light rain
and/or snow across northeastern WY into western SD.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening)
Issued At 409 PM MST Wed Dec 18 2024
A strong clipper system will approach the region this evening
with increasing flow off the surface. This will support low level
wind shear (40-60KT at 2000ft) before the surface front moves
through later tonight. Expect winds of 30 to 40 knots with gusts
over 50 knots behind the front. In addition, light mixed
precipitation is possible across northwestern SD this evening.
Winds will begin to taper off Thur afternoon west to east.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 11 PM this evening to 2 PM MST Thursday
for SDZ001-002-012>014-025-026-031-032-043-072-073-078.
High Wind Warning from 11 PM this evening to 8 AM MST Thursday
for SDZ024-028.
High Wind Warning from 8 AM MST /9 AM CST/ to 3 PM MST /4 PM
CST/ Thursday for SDZ044-046-047-049-077.
WY...High Wind Warning from 11 PM this evening to 2 PM MST Thursday
for WYZ060.
High Wind Warning from 11 PM this evening to 8 AM MST Thursday
for WYZ057.
&&
UPDATE...JC
DISCUSSION/KEY MESSAGES...Wong
AVIATION...JCHazardous weather outlook, Dec 18, 4:17 AM MST, 17 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
417 AM MST Wed Dec 18 2024
SDZ001-002-012>014-031-072-073-078-191300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Pennington Co Plains-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Southern Perkins-
417 AM MST Wed Dec 18 2024
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.
.DAY ONE...Today and Tonight
Localized fog will dissipate this morning. Light mixed
precipitation may occur tonight. Gusty northwest winds will
develop after midnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong gusty northwest winds with the potential for 60 MPH gusts
may occur through mid-afternoon Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ024>030-032-041>044-046-047-049-074>077-WYZ054>060-191300-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Haakon-Western Fall River-Northern Oglala Lakota-
Northern Jackson-Bennett-Mellette-Todd-Tripp-Hermosa Foothills-
Eastern Fall River-Southern Oglala Lakota-Southern Jackson-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
417 AM MST Wed Dec 18 2024 /517 AM CST Wed Dec 18 2024/
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
Gusty northwest winds will develop late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Gusty northwest winds are expected through mid-afternoon Thursday
with gusts around 50 MPH likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
High Wind, Wyoming Black Hills
- When
- December 18, 10:00 PM MST to 11:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
High Wind, Northeastern Crook
- When
- December 18, 10:00 PM MST to 11:00 PM MST
- Where
- Northeastern Crook forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.589, -104.570 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, December 18, 20241 death · 1 event
- High Surf in Hawaii, December 18, 20241 death · 1 event
- Winter Storm and Winter Weather in Minnesota, December 18 to 20, 20244 injured · $40,000 · 7 events
- High Wind and Winter Weather in Montana, December 18 to 19, 202483 kt wind · 26 events
- High Wind in South Dakota, December 18 to 19, 202463 kt wind · 17 events
- High Wind in Montana, December 18 to 19, 202466 kt wind · 14 events
- Heavy Snow in North Dakota, December 18 to 19, 202413 events
- High Wind in Wyoming, December 18 to 19, 202479 kt wind · 9 events
- Heavy Snow in Minnesota, December 18 to 19, 20249 events
- Heavy Snow in North Dakota, December 18 to 19, 20249 events
- High Wind in Montana, December 18 to 19, 202461 kt wind · 6 events
- Winter Storm and Winter Weather in Minnesota, December 18 to 20, 20246 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1221405, 1221406.